Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 138, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 24, 2002, 7:43 AM MDT for Kit Carson County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2002, 7:43 AM MDT (13:43 UTC)
- Expired
- Aug 24, 2002, 8:30 AM MDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 48 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 1.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1878 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
772 WUUS53 KGLD 241343 SVRGLD COC063-241430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 743 AM MDT SAT AUG 24 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 830 AM MDT * AT 743 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF BURLINGTON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. && LAT...LON 3951 10238 3906 10238 3905 10206 3955 10208 MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:42 AM MDT, 6 hours 1 minute earlier.
Area forecast discussion, Aug 24, 1:42 AM MDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 142 AM MDT SAT AUG 24 2002 NUMEROUS SEVERE WEATHER REPORTS OCCURRED LAST NIGHT AS SHORT WAVE INTERACTED WITH UNSTABLE AIR MASS. SEVERE WEATHER CONTINUES NOW WITH A CLUSTER OF STORMS CURRENTLY MOVING ACROSS EASTERN COLORADO. THE AIR MASS WILL AGAIN BE UNSTABLE LATER TODAY...THOUGH MID LEVEL DYNAMICS WILL NOT BE AS PRONOUNCED. HOWEVER...MODELS INDICATE THAT ENOUGH LIFT WILL BE PRODUCED BY UPPER LEVEL JET...MAINLY THIS AFTERNOON AND TONIGHT. SO...WILL KEEP POPS ON THE HIGH SIDE. WEAK SUBSIDENCE WILL INHIBIT CONVECTION SUNDAY. HAD SOME DECENT RAINS LAST NIGHT...AND NORMALLY WOULD BE CONCERNED ABOUT FLOODING POSSIBILITY LATER TODAY. HOWEVER...WITH DROUGHT CONDITIONS IN PLACE...MUCH NEEDED RAIN IS RAPIDLY ABSORBED BY SOIL. TEMPERATURES WILL BE A CHALLENGE. NUMERICAL GUIDANCE COOLS AIR MASS CONSIDERABLY DUE UPSLOPE FLOW...THOUGH LOW LEVEL THICKNESSES DO NOT CHANGE MUCH. HOWEVER...LOW LEVEL MOISTURE WILL INCREASE DUE TO RAIN LAST NIGHT. THERE MAY BE SOME LOW CLOUDS THAT FORM EARLY THIS MORNING...AND THIS WILL HELP TO KEEP TEMPERATURES COOL. STILL... BELIEVE THERE WILL BE ENOUGH SUNSHINE TO RAISE NUMERICAL VALUES. NO CHANGE TO EXTENDED PORTION OF FORECAST. .GLD...NONE. MENTZER
In the hours before
Special weather statement, Aug 24, 2:45 AM MDT, 4 hours 58 minutes before
COZ091-092-240900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 245 AM MDT SAT AUG 24 2002 THE SEVERE THUNDERSTORM WATCH FOR KIT CARSON AND CHEYENNE COUNTIES IN COLORADO HAS BEEN CANCELLED. STORMS HAVE MOVED EAST OF THE WATCH AREA. MENTZER
Special weather statement, Aug 24, 3:30 AM MDT, 4 hours 13 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 330 AM MDT SAT AUG 24 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT. THE AIR MASS OVER THE TRI-STATE AREA WILL BE UNSTABLE TODAY. SCATTERED THUNDERSTORMS WILL CONTINUE EARLY THIS MORNING...AND A FEW STORMS MAY BE SEVERE. HOWEVER...INSTABILITY WILL INCREASE THIS AFTERNOON. THIS UNSTABLE AIR MASS WILL INTERACT WITH UPSLOPE LOW LEVEL WINDS TO PRODUCE SEVERE WEATHER TODAY AND TONIGHT. THE JET STREAM WILL ALSO BE IN POSITION LATE THIS AFTERNOON TO ENHANCE SEVERE WEATHER POTENTIAL. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS WITH THE STORMS. MENTZER
Special weather statement, Aug 24, 3:56 AM MDT, 3 hours 47 minutes before
KSZ027>029-041-042-241025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 356 AM MDT SAT AUG 24 2002 THE SEVERE THUNDERSTORM WATCH FOR WALLACE...LOGAN...GOVE... WICHITA...AND GREELEY COUNTIES WILL EXPIRE AT 4 AM MDT (5 AM CDT). SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH THIS MORNING...BUT STORMS ARE NOT EXPECTED TO BECOME SEVERE. MENTZER
Local storm report, Aug 24, 4:54 AM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
454 AM MDT SAT AUG 24 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 AM WILD HORSE CO 1 INCH HAIL
08/24/02 CHEYENNE REPORTED BY PUBLIC.
0136 AM 9 N KIT CARSON CO 1 INCH HAIL
08/24/02 CHEYENNE REPORTED BY PUBLIC.Local storm report, Aug 24, 6:16 AM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 AM MDT SAT AUG 24 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM 4 W OAKLEY KS 60 MPH TSTM GUST
08/23/02 LOGAN REPORTED BY STORM
SPOTTER. PEA SIZE HAIL.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:13 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 62 min |
| Aug 23, 6:19 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 56 min |
| Aug 23, 7:14 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 61 min |
| Aug 23, 8:29 PM MDT | Flash Flood Warning | GLD | Kit Carson | 3 hr |
| Aug 24, 12:35 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
| Aug 24, 1:29 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.